Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 125, NWS Mobile, AL

July 29, 1996Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 29, 1996, 6:46 PM CDT for Choctaw County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1996, 6:46 PM CDT (23:46 UTC)
Expired
Jul 29, 1996, 7:45 PM CDT
In force
59 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1996-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1996-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 292344
SVRMOB
ALC023-300045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
646 PM CDT MON JUL 29 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CHOCTAW COUNTY
 
AT 644 PM...DOPPLER WEATHER RADAR SHOWED A DEVELOPING
SEVERE THUNDERSTORM BUTLER AND EAST OF GILBERTOWN...
THIS STORM WILL TRACK INTO THE NORTHERN SECTIONS
OF CHOCTAW COUNTY THROUGH 745 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:54 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 29, 2:54 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT MON JUL 29 1996

SFC-70H RIDGE TO REMAIN OVER FCST AREA THROUGH FCST PERIOD. SHORTWAVE
MOVG EAST AWAY FROM FCST AREA TODAY RESULTING IN SUBSIDENCE OVER MOST
OF FCST AREA. DEWPOINTS ACROSS THE AREA IN THE LOWER 70S...WITH THE
EXCEPTION OF COASTAL MISSISSIPPI AND EASTERN LOUISIANA...WHERE
DEWPOINTS ARE IN THE MID/UPPER 70S. NO PCPN NOTED OVER
ALABAMA/FLORIDA...BUT FEW SHRA/TSRA OVER SOUTHEAST MISSISSIPPI ALONG
TIGHTER MOISTURE BOUNDARY. BELIEVE WE HAVE ENOUGH MOISTURE...
ESPECIALLY NEAR THE COAST...THAT SHOULD HAVE POP IN FCST FOR TOMORROW
AFTERNOON FOR WIDELY SCATTERED PCPN...MAINLY SEA BREEZE
INITIATED...OUTFLOW SUSTAINED. SOUTH TO SOUTHWESTERLY LOW LEVEL FLOW
TO CONTINUE THRU THE FCST PERIOD...AND MODELS CONTINUE TO INDICATE
NEXT SIGNIFICANT SHORTWAVE APPROACHING FCST AREA BY 36 HOURS. THIS
SHOULD ALLOW FOR LOW/MID LEVEL MOISTURE TO SLOWLY INCREASE OVER FCST
AREA THROUGH PERIOD. AS A RESULT OF INCREASING MOISTURE AND SHORTWAVE
SUPPORT...POPS SHOULD BE RAISED TO CHANCE CATEGORY BY LATE IN THE
PERIOD.

(1) 72/93/73/90 0214  (2) 74/94/75/91 0213

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.